Alert archive / Oregon / Wind Advisories in 2023
Wind Advisory 16, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Apr 10, 2023, 3:34 AM PDT for Modoc County, California; Klamath County, Lake County, Oregon. It took effect at Apr 10, 2023, 5:00 PM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2023, 3:34 AM PDT (10:34 UTC)
- In effect from
- Apr 10, 2023, 5:00 PM PDT
- Expired
- Apr 11, 2023, 5:00 AM PDT
- In force
- 12 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1650 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
651 WWUS76 KMFR 101034 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 334 AM PDT Mon Apr 10 2023 CAZ085-ORZ030-031-102200- /O.NEW.KMFR.WI.Y.0016.230411T0000Z-230411T1200Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the city of Valley Falls 334 AM PDT Mon Apr 10 2023 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT TUESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In California, portions of Modoc County, including the Warner Mountains and southern Modoc County east of Adin. This includes Highway 299 and Cedar Pass. In Oregon, extreme eastern Klamath County and portions of Lake County from Summer Lake South and east. This includes the Winter Rim and Highway 31 from Summer Lake to Paisley; US Highway 395 including Valley Falls, Portions of Highway 140 east of Lakeview, and Plush Cutoff Road. * WHEN...From 5 PM this afternoon to 5 AM PDT Tuesday. * IMPACTS...Gusty winds could make travel difficult for high profile vehicles. In addition, winds may blow around unsecured objects. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
975 WWUS76 KMFR 102055 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 155 PM PDT Mon Apr 10 2023 CAZ085-ORZ030-031-111200- /O.CON.KMFR.WI.Y.0016.230411T0000Z-230411T1200Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the city of Valley Falls 155 PM PDT Mon Apr 10 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT TUESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In California, portions of Modoc County, including the Warner Mountains and southern Modoc County east of Adin. This includes Highway 299 and Cedar Pass. In Oregon, extreme eastern Klamath County and portions of Lake County from Summer Lake South and east. This includes the Winter Rim and Highway 31 from Summer Lake to Paisley; US Highway 395 including Valley Falls, Portions of Highway 140 east of Lakeview, and Plush Cutoff Road. * WHEN...From 5 PM this afternoon to 5 AM PDT Tuesday. * IMPACTS...Gusty winds could make travel difficult for high profile vehicles. In addition, winds may blow around unsecured objects. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
594 WWUS76 KMFR 111205 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 505 AM PDT Tue Apr 11 2023 CAZ085-ORZ030-031-111315- /O.EXP.KMFR.WI.Y.0016.000000T0000Z-230411T1200Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the city of Valley Falls 505 AM PDT Tue Apr 11 2023 ...WIND ADVISORY HAS EXPIRED... Breezy winds will continue for several more hours, but the immediate threat has diminished. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Apr 9, 8:27 PM PDT, 7 hours 7 minutes earlier.
Area forecast discussion, Apr 9, 8:27 PM PDT, 7 hours 7 minutes before
Area Forecast Discussion
National Weather Service Medford OR
827 PM PDT Sun Apr 9 2023
.DISCUSSION...Current observations show moderate rain in Roseburg
that is pushing to the northeast. However, it is not moving much
farther than Toketee Falls because a front has been stalled
farther west and will not move farther east until Monday.
Overall, tonight's temperatures will fall to the 40s with a few
isolated 30s east of the Cascades.
Unfortunately, today didn't meet the mark for the first 70 degree
day in Medford. Tomorrow has a 65% to 70% probability of reaching
70 tomorrow, so that is more likely than today. The cloud cover
will need to be watched tomorrow as that will be a main factor in
warming up. Comparing the cloud cover from this afternoon to
tomorrow afternoon, a line of heavy cloud cover should be west
enough before the upper trough finally pushes everything inland
tomorrow. This means the cloud cover could be out of the way long
enough to warm up tomorrow afternoon! Unfortunately, with the
front moving in later Monday, temperatures will fall to 5 to 10
degrees below normal for this time of year by Tuesday. It won't
be until next weekend that warmer, above normal temperatures
return. Currently, a 74% probability of reaching 70 degrees
next Saturday is present in Medford. Rain will also move inland
tomorrow as the front pushes in, although the heaviest rain is
still favored at the coast. With the front moving in and dropping
temperatures, it will also drop snow levels, bringing a chance for
snow to areas near 2,000 to 2,500 feet Tuesday morning. Please
review the previous discussion for more details on the forecast.
-Hermansen
&&
.AVIATION...10/00Z TAFs...Coastal areas will be under either VFR or
MVFR conditions as incoming showers periodically move over the area.
Wind speeds will decrease through the evening. Wind shear has been
indicated through observations at the coast, and have kept LLWS
through 02Z. IFR conditions are possible under isolated showers, and
some guidance shows the possibility of ceilings lowering to IFR near
the end of the TAF period.
VFR conditions over inland areas are more stable with a 40-60%
chance of showers over Douglas county and 0-10% chance elsewhere.
Periods of gusty winds will dissipate this evening. A frontal system
is forecast to move over the area at the end of the TAF period.
-TAD
&&
.MARINE...Updated 800 PM PDT Sunday, April 9, 2023...
Steep, advisory level, seas are expected across the waters through
early Monday morning. Seas will be a dominated by northwest swell.
On Monday, seas are expected to lower and winds will become
northerly across the waters.
The next period of concern looks to be Tuesday evening through
Thursday morning, where increasing northwest swell could contribute
to a return of steep seas. Additionally, gusty north winds may reach
advisory level for areas south of Cape Blanco Wednesday afternoon
and evening. Confidence is moderate in the details and we will
monitor this period in the coming days. Winds and seas are then
expected to decrease on Thursday. -TAD/CC
&&
.PREV DISCUSSION... /Issued 518 PM PDT Sun Apr 9 2023/
SHORT TERM...Tonight Apr 9 to Mon night Apr 10...It is warmer
today, but there will be some wide shifts in conditions in the
short term. Precipitation and increasing winds will both be
noteworthy.
A slow moving cold front will bring 2 to 3 inches of rain to the
coast this afternoon through Monday evening, up to an inch in
Douglas County, generally up to a quarter of an inch for other
west side valleys, and up to a tenth of an inch on the east side.
Snow levels are around 10,000 feet, will fall to 7000 to 8000 feet
as the front pushes inland Monday, then down to 2500 to 3500 feet
by early Tuesday morning...as precipitation intensity weakens and
the front moves east of the Cascades. Southerly winds will
increase Monday, and be particularly gusty and strongest in the
Shasta Valley and east of the Cascades at 15 to 30 mph with gusts
to 40 mph.
By the end of Monday night, the next frontal band will reach the
coast with a lighter, shorter-lived episode of light to moderate
coastal rain.
LONG TERM...Tues Apr 11 to Sun Apr 16...The long term period
begins with the axis of an upper level trough swinging over the
area Tuesday through Wednesday, pushing the frontal system out of
the area and leaving a showery pattern in its wake. Mid-level
southerly winds turning to the west/northwest will bring a burst
of modified arctic air into the area, with snow levels dropping
precipitously as the air mass moves into the area. Models are
showing 850 temperatures of 5 to 7 degrees Celsius Monday
afternoon dropping as low as -5 to -7 by Tuesday morning, with
snow levels lowering to 2000-2500 by the same time and further
lowering overnight Wednesday to around 1500 feet. This also means
more below-average temperatures for this time of year,
particularly overnight lows Tuesday and Wednesday.
Despite this, impacts from snow through this period will be fairly
minimal, due to a generally minimal amount of precipitation during
this period, meaning that any snow that falls will be light. Showers
following the front diminish quickly Tuesday night, followed by a
slight re-invigoration late Tuesday/early Wednesday as a surface low
spins to the north. The region will be on the tail end of the
precipitation from this low, however, and showers will be
concentrated to the northwestern parts of the region, particularly
over higher terrain (south Coast Range, south-central Cascades, and
the Umpqua divide).
The Cascades and coastal mountains could pick up another couple of
inches of snow through Wednesday; I-5 passes and Ashland a dusting
(generally 0.1 to 0.4 inches of snow in showers). Given that
temperatures are starting to rise towards normal for this time of
year, and roads are accordingly warming above freezing,
accumulations are likely to only be on grassy/shaded surfaces. A
brief accumulation of light snow on roads in a heavier shower is
possible before melting off as the shower passes.
Showers taper off Wednesday afternoon as the surface low and upper
trough pushes off to the east, and as-of-recent rare dry period
follows for the rest of the period as an upper level trough slowly
builds over the area by the weekend. Another shortwave trough does
move through the Pac NW late Thursday, but the vast majority of
ensemble members support any precipitation from this to occur to the
north of us, missing the region entirely. A warming and clearing
trend is expected through the weekend as the ridge settles in, with
average to slight above-average temperatures for mid-April. This
includes forecasted (and, for some, long-awaited) low-to-mid 70s for
west side valleys Saturday and Sunday, a threshold that feels like
it's been personally taunting me lately.
As for next week, details are hazy at this range, but it seems we're
not done with wet weather. Models are suggesting a return to upper
troughing and precipitation sometime early next week, but with a
less cold system than the ones we've been having. -CSP
AVIATION...09/18Z TAFs...Coastal areas look to be under either VFR
or MVFR conditions as incoming showers periodically move over the
area. Gusty winds are also expected along the coast through the
afternoon, with wind speeds decreasing through the evening. Wind
shear is absent from current observations and also from existing
model guidance for the TAF period. IFR conditions are possible under
isolated showers, and some guidance shows the possibility of
ceilings lowering to IFR at the very end of the TAF period. These
conditions will be considered closely for the 00Z update.
VFR Conditions over inland areas look to be more stable, with 40-60%
chances of showers over Douglas county and 0-10% chances elsewhere
in the area. Periods of gusty winds over the east side are expected
this afternoon but look to dissipate this evening. A frontal system
is forecast to move over the area just outside the current TAF
period, and its first effects will also be a part of the next
update. -TAD
MARINE...Updated 500 PM PDT Sunday, April 9, 2023...
Gusty south winds and very steep hazardous seas will continue across
the waters north of Cape Blanco through early this evening with
steep seas south of Cape Blanco. Winds will lower later this evening
but steep, advisory level seas are expected across the waters
through early Monday morning. Seas will be a mix of wind seas and
northwest swell through early evening, then become dominated by
northwest swell. Conditions improve on Monday as winds lower and
shift to the north.
The next period of concern looks to be Tuesday evening through
Thursday morning, where increasing northwest swell could contribute
to returning steep seas. Confidence is currently lacking in issuing
any products, but this period will be monitored in the coming days.
Conditions after this period look to be mild, with light northerly
winds and decreasing northwest swell. -TAD/CC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...None.
PACIFIC COASTAL WATERS...Small Craft Advisory until 5 AM PDT Monday
for PZZ350-356-370-376.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 3:11 PM PDT | Small Craft Advisory | MFR | 66 hr |
Nearby
Wind Advisories in Oregon, 2023Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.